Archives for September, 2012


A Shot to Cure Post Traumatic Stress Disorder (PTSD)

I recently came across an article about a Chicago doctor who claims to be able to cure PTSD through an injection — a procedure referred to as stellate-ganglion block (SGB). After poking around a little, I discovered that this is old news. Back in December, 2011, Katie Drummond published an excellent article about it in Wired magazine entitled "Navy Gives Neck Injections A Shot At Curing PTSD."

Granted, this is off-topic on a...
Continue Reading


Mental Illness Stigma or Discrimination?

The Fall edition of the NAMI Advocate (2012) contains an interesting article by NAMI Communications Coordinator Brendan McLean entitled "The Hope for Mental Illness Research: Dr. Tom Insel Shares the Latest Data at NAMI Convention." But it wasn't the discussion about research that piqued my interest. Instead, it was what Dr. Insel said about stigma and the importance of engaging the family in the recovery process.

Stigma Versus Discrimination

Continue Reading

Bipolar Research

NCAN Gene Linked to Mania

In the September issue of the American Journal of Psychiatry, researchers report a series of studies that suggest a strong association between one particular genetic variation and manic symptoms. (Studies in humans and mice implicate neurocan in the etiology of mania. Miró X, Meier S, Dreisow ML, Frank J, Strohmaier J, Breuer R, Schmäl C, Albayram O, Pardo-Olmedilla MT, Mühleisen TW, Degenhardt FA, Mattheisen M, Reinhard I, Bilkei-Gorzo A, Cichon S, Seidenbecher C, Rietschel M, Nöthen MM, Zimmer A. Am J Psychiatry, 2012 Sep 1;169(9):982-90.)
Continue Reading

Lithium Overdose: What to Do and Not Do

A few weeks ago, my wife took too much lithium. She had had missed a few days of taking her lithium and decided to correct the problem by doubling her dose for a few days. As you might know or have surmised, that's a really bad idea. The difference between a therapeutic and toxic level of lithium is quite small. Symptoms of lithium toxicity include the following: Diarrhea Dizziness Nausea Stomach pains Vomiting Weakness/fatigue/sleepiness Hand tremors Slurred speech Seizures Coma If you suspect that you may have taken too much lithium, stop taking the lithium and do one of the following:
Continue Reading